This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
In a communication to The Journal July 2, Dr. J. L. Henderson criticizes the article by Dr. D. M. Olkon on "Chronic Subdural Hematoma with Acute Psychotic Manifestations" (The Journal, May 14, p. 1664). Dr. Henderson believes that some of the symptoms in Dr. Olkon's patient may have been due to a bromide delirium resulting from excessive self medication with "Bromo-Seltzer."Dr. Henderson falls into a common error in assuming that "Bromo-Seltzer" contains enough bromide to produce intoxication. The toxic factor in "Bromo-Seltzer" is not bromide but acetanilid (McEllroy, W. S.: Methemoglobinemia Due to Bromo-Seltzer Poisoning, The Journal, Dec. 27, 1919, p. 1927). Acetanilid taken in large doses over a long period may produce psychotic manifestations and this and the possibility of blood changes are the main dangers of self medication with "Bromo-Seltzer." Because of the widespread use of "Bromo-Seltzer" the possibility of acetanilid poisoning should always
Lemere F. TOXIC FACTOR IN BROMO-SELTZER. JAMA. 1938;111(6):557. doi:10.1001/jama.1938.02790320069031
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: